<"http://www.yourlawyer.com/topics/overview/fosamax">Fosamax, a popular drug for treating osteoporosis, has been linked to a rare type of femur fracture.Â Though the study was small, it is just the latest research to link Fosamax to a disturbing side effect.
Fosamax has been reviewed by the Food & Drug Administration (FDA) over a number of safety issues.Â One of the most serious is its association with ONJ.Â In July 2005, the FDA had Merck update the Fosamax label to include a warning on this condition.Â ONJ is a disorder in which the bone tissue in the jaw fails to heal after minor trauma such as a tooth extraction, causing the bone to be exposed. The exposure can eventually lead to infection and fracture and may require long-term antibiotic therapy or surgery to remove the dying bone tissue.
Earlier this year, the FDA warned that Fosamax had been linked to severe and sometimes incapacitating bone, joint, and muscle (musculoskeletal) pain.Â The agency advised doctors and patients to be aware of this side effect, and to discontinue Fosamax use should it occur. In October, the FDA announced it would be conducting a safety review of Fosamax and other osteoporosis drugs in its class, known as bisphosphonates, after a study published last May in the New England Journal of Medicine found that patients taking these drugs had high rates of atrial fibrillation.
Now a small, observational study published in the current issue of the “Journal of Orthopedic Trauma” of 70 patients who sustained low-energy femur fractures -which occur when someone falls from a standing height or less – indicates Fosamax might play a role in such injuries. The femur is the long bone of the thigh.
According to the Wall Street Journal, of the patients in the study, twenty-five patients (36%) were taking Fosamax on average for four years or more. The Fosamax patientsâ€™ fractures had some distinct characteristics: Nineteen (76%) of the 25 patients had a simple fracture with a straight line across the bone and a beak-like overhang on one side. Also, the patientsâ€™ bones didnâ€™t look like typical osteoporotic bone; theyÂ looked strong.
Andrew Neviaser, lead author of the paper and a third-year surgical resident at the Hospital for Special Surgery in N.Y., told The Wall Street Journal that the study indicates that doctors should be aware that some patients who take Fosamax are vulnerable to these types of fractures, and should closely monitor them.
This study is not the first time Fosamax has been linked to such fractures.Â In March, the New England Journal of Medicine published a letter written by Joseph M. Lane, MD, chief of the metabolic bone disease service at New York Hospital and colleagues whichÂ reported 15 cases of unusual bone fractures in postmenopausal women who had been taking Fosamax for more than five years.Â These women had also suffered from fractures along the length of the femur after falls from standing position or lower. And ten of the patients also had a distinct and unusual fracture pattern. Those ten patients had been taking Fosamax for more than seven years on average; the other five patients averaged less than three years of Fosamax use.